Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Slightly overweight. Abdominal pain with burning sensation. Feeling bloated. Taking probiotic. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I've intermittent pain (for lack of a better word) in a few localized parts of the abdomen, one above the stomach, one on the right side of the abdomen and one in the lower left. It seems to get worse after eating. The pain is not really a pain, i't more that im aware that there is something temporarily there. though passing gas or stool seems to help. It feels like a slight burning sensation. Sometimes after eating, in my lower back (right side) i feel a kind of tingling.. its not a severe pain, not even mild, but its still distracting.

Pressing on these spots do not make it more painful, nor does it feel sore.

I'm always bloated though, pass gas and belch very frequently, though it has no foul smell. I'm imagiging the gas is expanding my intestines, causing all kinds of pressure on my organs. I'm slightly overweight, though not obese (according to my BMI).

These symptoms are aggrevated or triggered by alcohol, coffee and i think also sugar.

Antacids relief the symptoms somewhat. So does passing gas. I'm taking a probiotic and a multi-vitamin with some digestive enzymes.Two years ago i was given some acid blockers. I believe h2 blockers or proton pump inhibitors for similar symptoms and they seems to help for a while.

Stool is normal, regular and consistent. Not black, not tarry and not red. I'm sure the supplements help with that. Half a year ago I had a tiny blood drop on the stool, it was very bright red and a very small amount. I attributed it to a hemaroid, since I've a small one somtimes. It never happened again after that.

A stressful period in my life just ended, which seems to make a small difference. I used to drink excessive amounts of coffee, though I've stopped doing that, now it's 2 cups a day at the most.

Posted Mon, 15 Apr 2013 in Abdominal Pain
Answered by Dr. Charles S Narasi 1 hour later
Hello, XXXXXX,
Greetings from Atlanta, XXXXXXX USA !
It looks like you do have a couple of issues.
One is GERD with acid reflux obviously aggravated
by excess caffeine and alcohol etc. Second problem
is the bloating and gas and an uneasy feeling in the
stomach with no specific tender spots according to
your description. You mention that H-2 Blockers and
PPIs have helped you in the past.
I am not sure if you have had any kind of x-rays or
endoscopic evaluation in the past. Also , complete
blood work.
Excess gas is from two major sources. One is the swallowed
air and the other is the fermentation process during digestion.
People who eat hurriedly can swallow more air. Also drinking
during the meal will allow more air in. carbonated beverages
add to the gas. If you are lactose intolerant , you can have
excess gas with lactose containing food and drinks. This can
be detected by a simple breath test. You also need to get blood
tests for Celiac disorder. It can mask many symptoms.
You need to get an upper GI and small bowel x-ray series to see
if you have a large hiatus hernia or any small bowel problems
that can cause malabsorption. Get a sonogram of the gallbladder
to rule out gallstone disease since this may be associated with
similar symtoms.
I am glad you have cut back on caffeine and alcohol.
Tomato based products also increase acid. Drugs like aspirin,
ibuprofen, naproxen can make stomach symtoms worse.
If you have Celiac disease , you should be on strict gluten free diet,
avoiding all wheat, oats and barley products.
Hope this gives you enough to work with your own doctor.
I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor